To the Editor.—
We describe a patient with the acquired immunodeficiency syndrome (AIDS) in whom acrodermatitis enteropathica and an essential fatty acid deficiency developed. The development of zinc deficiency in this patient was due to AIDS nephropathy with proteinuria and excessive loss of protein-bound zinc. Zinc deficiency leads to impairment of humoral and cell-mediated immunity and may play an important role in the development or worsening of immunodeficiency in AIDS.
Report of a Case.—
A 32-year-old white woman with a history of intravenous drug abuse and membranoproliferative glomerulonephritis was referred for mucocutaneous candidiasis unresponsive to ketoconazole therapy (200 mg orally every day). She reported progressive thinning of her hair.The results of her physical examination were noteworthy for thick, well-circumscribed, scaly, green-brown, fissured, hyperkeratotic plaques covering the palms and soles (Figure, top left). Similiar plaques were noted around the umbilicus, rectum, and vagina (Figure, top right). Behind each ear were
Reichel M, Mauro TM, Ziboh VA, Huntley AC, Fletcher MP. Acrodermatitis Enteropathica in a Patient With the Acquired Immunodeficiency Syndrome. Arch Dermatol. 1992;128(3):415–417. doi:10.1001/archderm.1992.01680130137030
Customize your JAMA Network experience by selecting one or more topics from the list below.